Phenobarbital has a long history of safe use. However, more serious side effects do occur once in a while and should be discussed with your doctor.
Phenobarbital belongs to a group of medicines that can be addictive. People who take it to treat epilepsy hardly ever become psychologically addicted, but they are likely to experience physical dependence. With physical dependence, withdrawal symptoms occur if the medication is stopped suddenly or if the amount taken is sharply reduced. These withdrawal symptoms may include:
- increased heart rate
- death (very rarely)
Withdrawal symptoms can be avoided or greatly reduced by lowering the amount used very slowly over a long time.
Depression is also a side effect, those who have experienced depression, drug abuse, or suicidal tendencies in the past should be especially careful with this medicine.
Women who may become pregnant should discuss the effects of phenobarbital with their doctor. It may be more likely than some other seizure medicines to cause birth defects, and there is a danger that the baby may experience withdrawal symptoms if the mother takes phenobarbital in the last few months of pregnancy. Since phenobarbital reduces the effectiveness of oral contraceptives (birth control pills), women should be especially cautious.
In general, it is wise to avoid alcohol while taking phenobarbital. Adults with a responsible approach to drinking (and who are taking a low to medium dose of phenobarbital) may want to talk to the doctor about the possibility of having a drink or two occasionally. Some doctors recommend that phenobarbital should never be combined with alcohol, narcotics, tranquilizers, or antihistamines. You might fall into a coma or die if, for example, you drank a large amount of alcohol in one night while taking a high dose of phenobarbital.
Finally, it's not unusual for phenobarbital to make people feel sleepy or uncoordinated. If you've just started taking phenobarbital or have just started taking a larger dose, be careful about doing things that could be dangerous until you know how it will affect you.
On July 10, 2008, an advisory panel was convened by the Food and Drug Administration (FDA) to review data that the FDA had previously collected from drug studies showing an association between many of the antiepileptic drugs (AEDs) and suicidal ideation and behavior, which together are called suicidality. According to the FDA's Alert, among the patients with epilepsy in these drug studies, 1 out of 1000 people taking the placebo (inactive substance) showed suicidality compared to approximately 3.5 out of 1000 people who took an AED. The FDA advisory panel voted to accept the FDA's data at its meeting on July 10.
- Taking antiepileptic medicines may increase the risk of having suicidal thoughts or actions;
- Do not make any changes to the medication regimen without first talking with the responsible healthcare professional;
- Pay close attention to any day-to-day changes in mood, behavior and actions. These changes can happen very quickly so it is important to be mindful of any sudden differences.
- Be aware of common warning signs that might be a signal for risk of suicide. Some of these are:
- Talking or thinking about wanting to hurt yourself or end your life
- Withdrawing from friends and family
- Becoming depressed or having your depression get worse
- Becoming preoccupied with death and dying
- Giving away prized possessions
We again urge patients and families to contact their doctor before stopping an epilepsy medication because this may possibly lead to seizures and worsening of mood.